- Free delivery over £40
- 100% UK-based pharmacy
- Free advice and support
- We're rated 4.9 out of 5
|Type of medicine||Non-steroidal anti-inflammatory drug (NSAID)|
|Works by||Reduces the chemicals in the body associated with pain and inflammation|
|Effective within||1 hour|
|Pack size||28 tablets|
|Strength||250mg & 500mg|
|Manufacturer||Almus, Teva, Crescent, Wockhardt|
|Use with alcohol||In moderation|
We stock 2 different variants of Naproxen 250mg & 500mg Tablets
What are Naproxen tablets?
Naproxen 250mg and 500mg is a treatment for various symptoms relating to pain and inflammation. These include rheumatoid arthritis, osteoarthritis, ankylosing spondylitis, juvenile rheumatoid arthritis, acute gout, acute musculoskeletal disorders, period pain and more. It belongs to a group of medicines called NSAIDs (non-steroidal anti-inflammatory drugs) used for pain, stiffness, and swelling in the joints and muscles.
What is Naproxen best used for?
Naproxen tablets can be used for treating pain and inflammation caused by various joint, muscle, and bone disorders. This medication is a nonsteroidal anti-inflammatory drug that works by blocking your body’s production of natural substances that cause inflammation, often associated with conditions such as arthritis. Naproxen can also be used to relieve pain caused by the following conditions:
- Menstrual cramps
- Ankylosing spondylitis
- Rheumatic disease
- Minor musculoskeletal injury
- Non-radiographic axial spondyloarthritis
It is also effective at relieving pain in the following cases:
- Muscle pain
What’s the difference between Naproxen and Naproxen Gastro-Resistant Tablets?
Although both Naproxen and Naproxen Gastro-Resistant Tablets both treat pain and inflammation, the gastro-resistant tablets have an extra protective coating to reduce the chance of adverse gastrointestinal side effects. Taking Naproxen only when you need it on a full stomach will help to protect against gastrointestinal side effects.
Is Naproxen a strong painkiller?
Naproxen is a powerful pain relief medication which belongs to a group of medicines known as non-steroidal anti-inflammatory drugs (NSAIDs). Most over-the-counter pain medication is aimed at relieving short-term pain, whereas Naproxen can be used to provide relief from long-term pain caused by chronic conditions such as gout and arthritis.
Is Naproxen stronger than Ibuprofen?
Although both treat inflammation and pain, Naproxen is a stronger painkiller than ibuprofen and can be used to treat more serious conditions such as joint, bone and muscle disorders. Ibuprofen on the other hand is effective in relieving minor pain.
Ibuprofen can be purchased over the counter. Naproxen 250mg and 500mg tablets can be prescribed or purchased in small quantities without a prescription. Here at The Independent Pharmacy, we can issue a Naproxen prescription after you’ve completed a short health consultation.
You can find out more about both drugs in our Naproxen vs Ibuprofen guide.
How to take Naproxen tablets
Always follow the instructions given to you by your doctor or as listed on the prescription. Depending on the type of condition or pain you’re trying to treat, the dosage may vary.
- Naproxen tablets for arthritis, osteoarthritis and ankylosing spondylitis: 500mg-1g Naproxen a day in two doses at twelve hourly intervals.
- Naproxen tablets for gout: Initially 750 mg Naproxen as a single dose then 250 mg every 8 hours until the attack has passed.
- Naproxen tablets for joint / muscle pain and period pain: Initially 500mg Naproxen as a single dose then 250 mg every 6-8 hours as necessary (max 1250 mg per day after the first).
The tablets should be swallowed whole with a drink of water. For best results, they should be taken with or after food.
The active ingredient is Naproxen. Other ingredients are lactose, maize starch, povidone, sodium starch glycolate, magnesium stearate, yellow lake CLF 3076 which consists of E104 (quinoline yellow aluminium lake) and E172 (iron oxide).
Naproxen side effects
Like all medicines, there are possible side effects when taking Naproxen tablets. If you do experience any of the following, stop taking the treatment and discuss with your GP.
Serious side effects (very rare):
If you experience any of the following, stop taking Naproxen Tablets immediately and consult your doctor or go to your nearest hospital emergency department:
- Severe stomach pain.
- Black, tarry stools.
- Vomiting any blood or dark particles that look like coffee grounds.
- An allergic reaction causing difficulty breathing, tightness of the chest, swelling of the face, throat or tongue, sore dry itchy skin, or severe skin rashes.
- Increased sensitivity of the skin to sunlight, red spots, a skin rash, or unusual bruising or bleeding of the skin.
- A yellowing of the skin or the whites of the eyes.
- Headaches, neck stiffness, fever, confusion, feeling or being sick (symptoms of a milder-form of meningitis known as aseptic-meningitis).
- Fever, sore throat, fatigue, ulcers or lesions, a severe rash that develops quickly with blisters, or peeling of your skin, and possibly blisters in your mouth, throat, genital area, or eyes (symptoms associated with Stephens-Johnson Syndrome or Toxic Epidermal Necrolysis (TEN).
Other possible side effects (occurring in less than 1 in 1,000 patients):
- High blood pressure, effects on the kidneys or liver, decreased vision due to clouding of the cornea, or papilloedema (intracranial pressure causing optic disc swelling; symptoms include headaches).
- Blood disorders (which may cause fever, sore throat, mouth ulcers, flu-like symptoms, severe exhaustion, prolonged bleeding, unexplained bleeding or bruising).
Naproxen Tablets can make colitis and Crohn’s disease worse. Occasionally, stomach ulcers may develop. Some anti-inflammatory/pain relieving medicines (particularly at high doses and in long-term treatment) may be associated with a small increased risk of heart attack or stroke.
Do not take Naproxen Tablets if the following applies:
- You are allergic to naproxen or any of the other ingredients of this medicine.
- You have taken another non-steroidal anti-inflammatory drug before (including aspirin) and suffered an unpleasant or allergic reaction including asthma, redness and itching of the skin or an itchy, running nose.
- You are taking Mamurtide (used in anti-tumour treatment).
- You have or have had a history of recurrent stomach ulcer/bleeding or know that you have suffered with ulcers in the past.
- You have serious problems with your liver, kidney or heart.
- You are in the last three months of pregnancy.
- You have any problems with your stomach or bowel.
- You have problems with your liver or kidneys.
- You have haemophilia or problems with your blood not clotting.
- You have heart trouble or high blood pressure.
- You have an infection of any kind.
- You have asthma or you suffer from a connective tissue disorder (such as lupus).
- You have an allergic disorder.
- You have chicken pox or shingles.
- You are taking another non-steroidal anti-inflammatory drug (NSAID).
Do not exceed the recommended dose or duration of treatment. If you have heart problems, have previously had a stroke, or think you might be at risk of these conditions (for example, you have high blood pressure, diabetes, high cholesterol, or are a smoker) you should discuss your treatment with your doctor or pharmacist.